Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 63, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2018, 9:24 PM CDT for Graham County, Kansas. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2018, 9:24 PM CDT (02:24 UTC)
- Expired
- May 24, 2018, 9:49 PM CDT
- In force
- 25 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Graham County, KS
The radar
The Grand Island radar (KUEX), 156 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 9:24 PM CDT | HAIL 1 | Hill City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1427 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 2125 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted.
427
WUUS53 KGLD 250224
SVRGLD
KSC065-250315-
/O.NEW.KGLD.SV.W.0063.180525T0224Z-180525T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
924 PM CDT THU MAY 24 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northeastern Graham County in northwestern Kansas...
* Until 1015 PM CDT
* At 924 PM CDT, a severe thunderstorm was located over Hill City,
moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Hill City, Bogue and Nicodemus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3928 9992 3946 9997 3956 9960 3932 9960
TIME...MOT...LOC 0224Z 256DEG 20KT 3939 9985
HAIL...1.50IN
WIND...60MPH
$$
Lockhart2 follow-up statements
810 WWUS53 KGLD 250236 SVSGLD Severe Weather Statement National Weather Service Goodland KS 936 PM CDT THU MAY 24 2018 KSC065-250315- /O.CON.KGLD.SV.W.0063.000000T0000Z-180525T0315Z/ Graham KS- 936 PM CDT THU MAY 24 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR NORTHEASTERN GRAHAM COUNTY... At 936 PM CDT, a severe thunderstorm was located near Nicodemus, or 10 miles east of Hill City, moving east at 35 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Bogue and Nicodemus. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3931 9980 3949 9979 3952 9960 3932 9960 TIME...MOT...LOC 0236Z 260DEG 31KT 3941 9966 HAIL...0.88IN WIND...60MPH $$ Lockhart
662
WWUS53 KGLD 250249
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
949 PM CDT THU MAY 24 2018
KSC065-250259-
/O.CAN.KGLD.SV.W.0063.000000T0000Z-180525T0315Z/
Graham KS-
949 PM CDT THU MAY 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRAHAM COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
LAT...LON 3931 9980 3949 9979 3952 9960 3932 9960
TIME...MOT...LOC 0247Z 256DEG 20KT 3943 9957
$$
LockhartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 8:28 PM CDT, 56 minutes earlier.
Area forecast discussion, May 24, 8:28 PM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Goodland KS 728 PM MDT Thu May 24 2018 .UPDATE... Issued at 727 PM MDT Thu May 24 2018 A dust storm warning had been issued for the strong outflow ahead of a group of storms moving across northwest Kansas. The storms have decreased in strength and the associated outflow has also decreased in strength and moved out of the forecast area. && .SHORT TERM...(This evening through Sunday) Issued at 210 PM MDT Thu May 24 2018 Tonight...mid level moisture will interact with a frontal boundary to produce scattered showers and thunderstorms this evening with some of the storms becoming severe generally south and east of a line from Norton to Goodland and Flagler. Another disturbance moves out of southeast Wyoming into the McCook and Norton areas close to midnight producing a small batch of possible severe storms. Precipitation should come to an end by early morning Friday. Low temperatures range from the low to mid 50s in far eastern Colorado to the mid 50s to low 60s east of the CO/KS border. Friday-Friday night...upper level ridging builds over the area ahead of a low pressure system off the central California coast. 850mb temperatures and bias corrected grids support highs in the mid 80s to near 90 in far eastern Colorado with low to mid 90s east of the CO/KS border. Low temperatures in the mid 50s to low 60s. No precipitation is expected. Saturday-Saturday night...the upper ridge axis is firmly over the area during the day before slowly moving east during the night putting the forecast area under southwest flow aloft ahead of a low pressure center over Nevada and Utah. 850mb temperatures warm another 2F to 6F across the area and when combined with better performing bias grids produce highs in the low to upper 90s across the area. Along and west of the CO/KS border southeast winds look to become breezy with gusts 30 to 35 mph possible. Low temperatures range from the mid 50s to low 60s in far eastern Colorado with mid 60s east of the state line. Sunday...models continue to advertise a weather disturbance moving north-northeast into the area ahead of upper low to our west. This continues to support a chance for afternoon thunderstorms. Breezy southeast winds again with highs in the mid/upper 80s west to low 90s east. .LONG TERM...(Sunday night through Thursday) Issued at 112 PM MDT Thu May 24 2018 Southwest flow prevails at the start of the period, with an upper low centered over eastern Nevada and western Utah. This low pushes northeast into the northern Plains on Monday and Tuesday, before traveling along the Canadian border towards the Great Lakes on Wednesday and Thursday. As this disturbance advances, a few waves pass over the region and surface lee side troughing persists near the Colorado border through midweek. With this set up, periodic showers and thunderstorms are forecast Sunday night through Wednesday. There is a potential for severe thunderstorms during this timeframe with decent moisture, sufficient shear, and good instability in place. Will be able to resolve details including location and timing closer to next week as guidance improves. Upper ridging begins to develop across the High Plains late Wednesday into Thursday. Could still see some precipitation chances on Thursday before the ridge amplifies on Friday. Temperatures are expected to remain above normal, with highs in the 80s to low 90s and lows in the 50s to mid 60s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 542 PM MDT Thu May 24 2018 VFR conditions are expected at GLD and MCK through the 00Z TAF period. Thunderstorms are expected in the vicinity of GLD through about 03Z before they move off to the east. Winds will be light through the overnight hours out of the south and ware expected to transition to the northwest and north through the day on Friday under mostly clear skies. MCK will see scattered sky cover, but is not expected to see thunderstorms this evening as the cold front along with the storms are developing will remain to the south and east. Light north winds will turn southeasterly overnight and then northwesterly again by Friday afternoon. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...LOCKHART SHORT TERM...99 LONG TERM...JBH AVIATION...LOCKHART
Hazardous weather outlook, May 24, 12:20 PM CDT, 9 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1120 AM MDT Thu May 24 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1120 AM MDT Thu May 24 2018 /1220 PM CDT Thu May 24 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a slight risk for strong and severe thunderstorms from mid afternoon through mid evening for areas generally along and south of a line from McCook Nebraska to Goodland Kansas to Flagler Colorado. The storms should initially favor large hail to the size of golfballs, damaging winds to 65 mph and possibly a tornado through late afternoon. For the early to mid evening hours the storms are then expected to transition into an organized cluster capable of producing strong outflow winds to 65 mph which may produce some blowing dust and reduced visibilities. They will also be capable of producing locally heavy rainfall as they move east. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed from 3 PM MDT (4 PM CDT) through 10 PM MDT (11 PM CDT).
In the hours before
Local storm report, May 24, 7:39 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
639 PM MDT THU MAY 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM DUST STORM OAKLEY 39.13N 100.85W
05/24/2018 LOGAN KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTS TOTAL BROWN OUT TO SEVERAL
MILES DEPENDING ON WHAT FIELD YOUR DOWNSTREAM FROM.
&&
DTHEDE2Local storm report, May 24, 7:56 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM MDT THU MAY 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 4 SW WINONA 39.02N 101.30W
05/24/2018 E1.25 INCH LOGAN KS STORM CHASER
&&
DTHEDE2Special weather statement, May 24, 8:12 PM CDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Goodland KS 812 PM CDT THU MAY 24 2018 KSZ004-016-250200- Norton KS-Graham KS- 812 PM CDT THU MAY 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NORTON AND NORTH CENTRAL GRAHAM COUNTIES UNTIL 900 PM CDT... At 810 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles east of Lenora, or 15 miles south of Norton, moving northeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lenora, Edmond, Densmore and Calvert. LAT...LON 3946 10002 3971 10011 3984 9973 3955 9964 TIME...MOT...LOC 0110Z 245DEG 16KT 3961 9992 Lockhart
Special weather statement, May 24, 8:14 PM CDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Goodland KS 814 PM CDT THU MAY 24 2018 KSZ014-015-250200- Sheridan KS-Thomas KS- 814 PM CDT THU MAY 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS AND SOUTHWESTERN SHERIDAN COUNTIES UNTIL 900 PM CDT... At 814 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Menlo, or 10 miles northeast of Oakley, moving northeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Menlo, Angelus and Seguin. A severe thunderstorm watch remains in effect until 1000 PM CDT for northwestern Kansas. LAT...LON 3914 10080 3931 10090 3944 10054 3922 10045 TIME...MOT...LOC 0114Z 245DEG 15KT 3925 10075 Lockhart
Local storm report, May 24, 8:42 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
742 PM MDT THU MAY 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL SHARON SPRINGS 38.89N 101.75W
05/24/2018 M1.00 INCH WALLACE KS PUBLIC
&&
BWARRENSpecial weather statement, May 24, 8:50 PM CDT, 34 minutes before
Special Weather Statement National Weather Service Goodland KS 850 PM CDT THU MAY 24 2018 KSZ016-250245- Graham KS- 850 PM CDT THU MAY 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR GRAHAM COUNTY UNTIL 945 PM CDT... At 850 PM CDT, Doppler radar was tracking a strong thunderstorm near Morland, or 12 miles west of Hill City, moving northeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hill City, Morland, Bogue, Penokee and Saint Peter. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3914 10009 3956 10015 3956 9967 3914 9962 TIME...MOT...LOC 0150Z 226DEG 16KT 3932 10007 Lockhart
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:08 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 52 min |
| May 24, 7:23 PM CDT | Special Weather Statement | GLD | Decatur, Thomas | 22 min |
| May 24, 7:27 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 33 min |
| May 24, 7:28 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Thomas, Wichita | 47 min |
| May 24, 8:12 PM CDT | Special Weather Statement | GLD | Norton | 48 min |
| May 24, 8:14 PM CDT | Special Weather Statement | GLD | Sheridan | 46 min |
| May 24, 8:50 PM CDT | Special Weather Statement | GLD | Graham | 55 min |
| May 25, 4:54 PM CDT | Special Weather Statement | GLD | Decatur | 36 min |
| May 25, 5:24 PM CDT | Special Weather Statement | GLD | Gove | 36 min |
| May 25, 5:59 PM CDT | Special Weather Statement | GLD | Greeley | 16 min |
| May 25, 6:13 PM CDT | Special Weather Statement | GLD | Greeley | 17 min |
| May 25, 6:26 PM CDT | Special Weather Statement | GLD | Greeley | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.